Tennessee, 2014

Damaging Winds in Tennessee, August 20, 2014

August 20, 2014 · NWS HUN · 3 events in 1 county or zone

Isolated thunderstorms formed early in the afternoon and produced a severe thunderstorm in southern middle Tennessee just northwest of Winchester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated thunderstorms formed early in the afternoon and produced a severe thunderstorm in southern middle Tennessee just northwest of Winchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 11:00 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 11:00 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED AUG 20 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1007 AM CDT WED AUG 20 2014/
TEMPERATURES ACROSS THE TENNESSEE VALLEY THIS MORNING CURRENTLY RANGE
FROM THE UPPER 70S (NE AL) TO THE LOWER 80S (NW AL), WITH MOSTLY
CLEAR SKIES IN MANY LOCATIONS (WITH THE EXCEPTION OF FAR NERN
PORTIONS OF THE CWFA WHERE MOSTLY CLOUDY SKIES PREVAIL).

TODAY WILL BE THE LAST DAY FOR ANY APPRECIABLE RAINFALL FOR NEARLY
THE NEXT 7 DAYS, AS UPPER/SFC RIDGING BUILDS INTO THE AREA AND
REMAINS IN CONTROL THROUGH THE MID/LATTER HALF OF NEXT WEEK.

THE RAIN CHANCES FOR TODAY ARE A BIT TRICKY. THE REMNANTS OF AN OLD
OUTFLOW BOUNDARY COULD BE SEEN EARLIER THIS MORNING SAGGING SOUTHEAST
THROUGH THE CWFA, BUT OTHERWISE, THERE ISN'T A TRUE FOCUS MECHANISM
UNTIL LATER TODAY (ASIDE FROM OROGRAPHIC EFFECTS IN NERN PORTIONS OF
THE AREA). THE NEXT (AND FINAL) SHORTWAVE IS CURRENTLY AFFECTING THE
UPPER MS VALLEY REGION, AND IS SLATED TO SLIDE SEWRD IN THE NW FLOW
ALOFT TOWARD THE AREA LATER TODAY. UPPER LEVEL FLOW WOULD KEEP MUCH
OF THE ACTIVITY OVER THE JUNCTIONS OF GA/TN/NC, BUT THE WESTERN
PERIPHERY COULD CLIP OUR EASTERN COUNTIES. A BLEND OF MORNING BUFR
SOUNDINGS SHOW ~3000 J/KG SBCAPE ONCE A ~100 J/KG CAP IS BROKEN
LATER THIS AFTERNOON, AND SHORT-TERM/HI-RES MODEL GUIDANCE SUPPORTS
THIS CONVECTIVE POTENTIAL. WILL THEREFORE INCREASE POPS FOR THE
AFTERNOON, WITH THE HIGHEST POPS EAST OF I-65.

OTHERWISE, MINOR ADJUSTMENTS WERE MADE TO WX GRIDS, AS WELL AS SKY
GRIDS TO FOLLOW IN LINE WITH OBSERVATIONAL TRENDS. NO OTHER CHANGES
WERE NECESSARY AS ALL OTHER WX ELEMENTS WERE IN GREAT SHAPE. TEMPS
LOOK TO TOP OUT IN THE LOWER 90S EAST/MIDDLE 90S WEST.

WILL SEND UPDATED PRODUCTS SHORTLY.

12

&&

.AVIATION...
FOR 18Z TAFS...
VFR CONDS ARE GENERALLY EXPECTED AT BOTH TERMINALS THRU THE TAF
PERIOD. A FEW SHOWERS/STORMS ARE POSSIBLE MAINLY EAST OF KHSV, BUT
WILL NOT INCLUDE VCTS AT KHSV WITH THIS ISSUANCE. SKIES WILL CLEAR
OUT OVERNIGHT TONIGHT, WITH PATCHY FOG POSSIBLE AT BOTH KHSV/KMSL,
WITH MVFR CONDS POSSIBLE BETWEEN 10-12Z TOMORROW MORNING. OTHERWISE,
AS HIGH PRESSURE BUILDS INTO THE REGION, CLEAR SKIES/VFR CONDS ARE
ANTICIPATED AFTER 12Z, LINGERING THRU THE END OF THE TAF PERIOD.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 20, 12:40 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT WED AUG 20 2014

ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
140 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON...WITH A SLIGHTLY HIGHER CHANCE IN NORTHEASTERN ALABAMA
THROUGH EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE REST OF THE
WEEK...CONTINUING INTO THE MIDDLE OF NEXT WEEK. AFTERNOON HIGH
TEMPERATURES WILL TOP OUT IN THE MIDDLE TO UPPER 90S...WITH HEAT
INDEX VALUES APPROACHING 105 DEGREES IN MANY LOCATIONS. THIS LONGER
DURATION HEAT WAVE WILL INCREASE THE THREAT FOR HEAT RELATED
ILLNESSES.

ISOLATED THUNDERSTORMS RETURN TO THE AREA NEXT MONDAY THROUGH
WEDNESDAY AFTERNOONS AS A FEW WEAK DISTURBANCES ALOFT MOVE ACROSS
ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Aug 20, 1:16 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT WED AUG 20 2014

TNZ097-202000-
FRANKLIN TN-
216 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 300 PM
CDT...

AT 216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMS FORD LAKE...OR NEAR WINCHESTER...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...TIMS FORD
LAKE...SEWANEE...ALTO...BELVIDERE AND HARMONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3529 8591 3522 8586 3502 8586 3514 8629
      3532 8624
TIME...MOT...LOC 1916Z 282DEG 18KT 3522 8618

12

The radar

The Northeast Alabama radar (KHTX), 33 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 20, 1:21 PM CST
Where
Franklin County, 3 mi NNW of Winchester
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.220, -86.140

A tree was downed by strong thunderstorm winds.

Thunderstorm Wind, Franklin

When
August 20, 3:55 PM CST to 3:58 PM CST
Where
Franklin County, 1 mi N of Cowan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.184, -86.020

A few trees and power lines were downed by thunderstorm winds on Georgia Crossing road, just north of Cowan, Tennessee.

Thunderstorm Wind, Franklin

When
August 20, 3:57 PM CST
Where
Franklin County, Winchester
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.180, -86.120

A tree was downed by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535686, 535690, 535693.